Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
173 Doctors are Online

Taking Symbicort inhaler for acute bronchitis. Diagnosed with COPD. Should I use the inhaler?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 1994
Answered : 9127 Questions
Question
I had a nasty chest cold, probably acute bronchitis. Upon seeing my GP, I was prescribed an antibiotic and some cough medicine. He also gave me a Symbicort inhaler as well and told me to just read the directions. Since the instructions stated to only use this after a diagnosis of COPD or chronic breathing illness I was a little puzzled. I have never been diagnosed with these conditions. The references to a rescue inhaler and warnings about not using this unless I have had a thorough diagnosis made me uneasy. I have no rescue inhaler. I used it anyway for a few days but stopped because it seemed to make things worse. Warnings about infections also made me nervous. A few days later, I was a lot better without the inhaler. Was my GP reckless in prescribing this Symbicort on the basis of just an office visit?
Posted Mon, 4 Nov 2013 in Lung and Chest disorders
 
 
Answered by Dr. Praveen Tayal 58 minutes later
Brief Answer:
Symbicort can be used for symptomatic relief.

Detailed Answer:
Hello,
Thanks for posting your query.
The steroid inhalers like symbicort are a part of the treatment of the acute chest infections for symptomatic relief and to reduce the inflammation in the airways so that the patient does not have an acute respiratory distress. It also helps in controlling the release of mediators of inflammation in the airways and has an anti allergic effect. It decreases the brochoconstriction and blockage of the airways.
If there is no acute respiratory distress, then a rescue medicine/ inhaler is not necessary.
The prescription of such inhalers depends on your clinical signs and symptoms. It can cause an increase in the symptoms if the infection is purely bacterial in nature. Usually acute bronchitis is caused by a viral infection if associated with cold. Antibiotic cover is given to prevent the superadded infections.
Your GP must have prescribed based on your clinical symptoms.
I hope this answers your query.
In case you have additional questions or doubts, you can forward them to me, and I shall be glad to help you out.
Wishing you good health.
Regards.
Dr. Praveen Tayal.
Above answer was peer-reviewed by
 
Follow-up: Taking Symbicort inhaler for acute bronchitis. Diagnosed with COPD. Should I use the inhaler? 22 hours later
The antibiotic prescribed was cefuroxime axetl which is an antibacterial. I was coughing up a good amount of phlegm which I understand is a sign of bacterial bronchitis. I also told my GP that a case of acute bronchitis I had some years ago was attributed to bacterial infection. Given your response, I still wonder why I was given a Symbicort inhaler which is bad for the bacterial variant. I hope I did not get some upper lung infection.

Anyway, I now have the relatively mild after effects of a cold and my wind seems as good as before so maybe I am out of the woods. I will also continue to stay smoke free. Smoking (3/4 pack a day roughly) probably helped bring this on anyway. Even though I went to the gym regularly, it was still real stupid of me.

 
 
Answered by Dr. Praveen Tayal 1 hour later
Brief Answer:
Steam inhalation will help further.

Detailed Answer:
Hello.
Thanks for writing again.
Since your lung infection was associated with sinusitis, a combined viral and bacterial infection was likely. Now that you have recovered, it is best to quit smoking for ever to avoid any such recurrences.
Hope my answer is helpful.
If you do not have any clarifications, you can close the discussion and rate the answer. Wish you good health.
Regards
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask a Pulmonologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor